Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 175, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Oct 2, 2002, 6:37 PM CDT for Hale County, Lamb County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 2, 2002, 6:37 PM CDT (23:37 UTC)
- Expired
- Oct 2, 2002, 7:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
Counties Hale County, TX, Lamb County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 2:10 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Oct 2, 2:10 PM CDT, 4 hours 27 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 210 PM CDT WED OCT 2 2002 CHALLENGING FORECAST AHEAD. THE SURFACE COLD FRONT WAS LOCATED ROUGHLY FROM CLOVIS TO DIMMITT TO HAPPY TO JUST SOUTH OF GAGE. THE FRONT HAS BEEN MOVING SLOWLY SOUTHWARD WITH TEMPERATURES DROPPING 10 DEGREES IN ONE HOUR AT FRIONA. BEGINNING TO SEE MORE BREAKS IN THE CLOUDS ACROSS THE WESTERN AND SOUTH CENTRAL COUNTIES OF THE FA EARLY THIS AFTERNOON. POTENT UPPER LEVEL LOW CONTINUES TO SPIN OVER THE GREAT BASIN CAUSING SOUTHWEST FLOW ALOFT ACROSS WEST TEXAS. WITH SUCH A STRONG SYSTEM TO THE WEST...THE COLD FRONT CURRENTLY ACROSS THE NORTHERN FA SHOULD BEGIN TO LIFT BACK NORTHWARD TONIGHT. HOWEVER...THIS SCENARIO MAY NOT HAPPEN IF CONVECTION OVER THE NW FA BEGINS AND PUSHES THE FRONT FURTHER SOUTH RICH LOW LEVEL MOISTURE REMAIN IN PLACE ACROSS THE REGION WITH LARGE SCALE LIFT ASSOCIATED WITH STRONG UPPER SYSTEM OUT WEST. EXPECT RAIN CHANCES TO CONTINUE WITH SOME STORMS BECOMING SEVERE LATE THIS AFTERNOON AND EVENING. SEE SWODY1 AND SWOMCD. THE UPPER LOW AND ASSOCIATED TROUGH WILL GET KICKED TO THE EAST TONIGHT AND TRACK ACROSS COLORADO TOMORROW. THIS SHOULD CAUSE THE SFC TROUGH TO DEEPEN OVER THE PANHANDLES THURSDAY. MID LEVELS OF THE ATMOSPHERE BEGIN TO DRY RAPIDLY FROM WEST TO EAST LATE THURSDAY AFTERNOON. LATER THURSDAY EVENING THE PACIFIC FRONT WILL MOVE RAPIDLY ACROSS THE SOUTH PLAINS. THE RESULT SHOULD BE AN INCREASE IN WIND SPEEDS MAINLY AFTER MIDNIGHT THURSDAY INTO MID DAY FRIDAY. PARTS OF THE EASTERN FA COULD SEE SHOWERS AND A FEW THUNDERSTORMS AHEAD OF THE FRONT. THE KICKER SYSTEM DIVES DOWN THE WEST COAST THURSDAY NIGHT AND EVENTUALLY CUTS OFF OVER NORTHERN BAJA/SOUTHERN CALIFORNIA. THE NEXT COLD FRONT WILL MOVE INTO THE AREA EARLY SUNDAY BRINGING A SLIGHT CHANCE OF RAIN THROUGH MONDAY. THE ACTUAL SPEED OF THIS SYSTEM IS STILL IN QUESTION AT THIS TIME. FRIONA 53/76/46/71 4100 TULIA 56/77/48/72 4210 LUBBOCK 66/82/53/75 5210 BROWNFIELD 64/81/52/76 5100 CHILDRESS 68/85/57/77 5330 ASPERMONT 69/89/59/80 3330 .LUB...NONE. AC
Hazardous weather outlook, Oct 2, 11:30 AM CDT, 7 hours 7 minutes before
TXZ021>044-022000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT WED OCT 2 2002 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. AN ISOLATED TORNADO IS ALSO POSSIBLE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG AND EAST OF A SURFACE TROUGH OF LOW PRESSURE...WHICH WILL BE LOCATED ALONG THE NEW MEXICO AND TEXAS STATE LINE. A BETTER CHANCE FOR THUNDERSTORMS WILL EXIST ACROSS THE EXTREME SOUTHERN PANHANDLE AS A COLD FRONT MOVES SOUTH TOWARD OR INTO THE AREA. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS MAY OCCUR ON THURSDAY ACROSS PORTIONS OF THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF A DRYLINE AS AN INTENSE UPPER LEVEL STORM SYSTEM MOVES EAST ACROSS WEST TEXAS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:12 PM CDT | Severe Thunderstorm Warning | LUB | Parmer | 48 min |
| Oct 1, 7:41 PM CDT | Severe Thunderstorm Warning | LUB | Yoakum | 49 min |
| Oct 1, 9:02 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Cochran | 43 min |
| Oct 1, 9:16 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 29 min |
| Oct 1, 9:47 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 28 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.